Alert archive / Maine / Heavy Freezing Spray Warnings in 2021
Heavy Freezing Spray Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this heavy freezing spray warning at Mar 1, 2021, 2:44 AM EST. It took effect at Mar 2, 2021, 5:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2021, 2:44 AM EST (07:44 UTC)
- In effect from
- Mar 2, 2021, 5:00 AM EST
- Expired
- Mar 2, 2021, 3:03 PM EST
- In force
- 10 hr
- Issued by
- NWS Caribou, ME
What forecasters said that day
The local office's own words before this heavy freezing spray warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this heavy freezing spray warning went out at Mar 1, 12:05 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 1, 12:05 AM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1205 AM EST Mon Mar 1 2021
.SYNOPSIS...
An occluded front will cross the region early Monday. A strong
cold front will cross the region Monday afternoon. Cold high
pressure will build in from the west Tuesday into wednesday
while strong low pressure remains across the Maritimes. Another
cold front will cross the region Thursday. High pressure will
build toward the region Friday.
&&
.NEAR TERM /THROUGH TODAY/...
Midnight Update: A southerly breeze is picking up across the
area and that's preventing much cooling. Raised temps a couple
degrees and increased clouds a bit early in the overnight
period. Otherwise, no major changes this hour.
Previous discussion:
High pressure exits across the Maritimes early tonight,
while low pressure tracks northeast across Quebec province
drawing an occluded front toward the region late. The occluded
front will then cross the region early Monday. Clouds will
increase early tonight, with precipitation expanding across the
region overnight. Warmer air will be drawn north in advance of
the occluded front. Based on critical thicknesses, generally
expect precipitation to remain in the form of snow or sleet
across northern areas tonight. Across Downeast areas, expect a
snow/rain mix possibly transitioning to mostly rain late. Warmer
air in advance of the front could allow precipitation to
transition to a snow/sleet/rain mix across northern areas early
Monday. Precipitation in the form of rain, or a rain/snow mix,
is expected Downeast early Monday. Snow accumulations tonight
through early Monday are generally expected to range from 2 to 4
inches across northern areas, tapering to less than an inch
Downeast. The steadier precipitation will taper to snow/rain
showers later Monday morning into the afternoon. A strong cold
front will then cross the region Monday afternoon with snow
showers and possible snow squalls along the front. The cold
front should reach northwest potions of the forecast area early
Monday afternoon, then cross the remainder of the forecast area
through the afternoon into the evening. Colder air will rapidly
advance across the region in the wake of the cold front with
falling temperatures. Low temperatures tonight will range from
the mid to upper 20s north, to the lower 30s interior Downeast
with lower to mid 30s along the Downeast coast. Low temperatures
will occur during the early morning hours then begin to slowly
warm late. High temperatures Monday will occur in advance of the
cold front. High temperatures will range from the mid to upper
30s north, to the lower 40s interior Downeast with lower to mid
40s along the Downeast coast.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Non-technical summary:
An Arctic outbreak is expected Monday night into Tuesday with
strong winds and dangerous wind chills, particularly across
northern and western portions of the forecast area. Lingering
snow showers are expected across the north, which will combine
with blowing snow to significantly reduce visibility at times.
Steadier snow is possible across the western Saint John Valley
and far northwestern Aroostook County from lake/river effect off
the Saint Lawrence River where up to a couple inches of
accumulation is possible late Monday night into Tuesday morning.
Winds decrease Tuesday night with steady or only slightly
decreasing temperatures, followed by a warm up Wednesday with
dry conditions and a return to near normal temperatures.
Full Discussion:
A cold Arctic upper level trough currently producing frigid
weather across northern Manitoba and Saskatchewan, Canada will
move towards the area Monday night into Tuesday, bringing one of
the coldest air masses of the season with 850mb temperatures as
low as -30C possible. Cold air advection will be aided by a
strong northwest wind caused by a steep pressure gradient
between a 965 to 970 mb low over the Gulf of Saint Lawrence and
a 1025 to 1030 mb high over the Ohio Valley. Momentum transfer
suggests potential for widespread gusts over 40 mph, possibly
exceeding 50 mph at their peak early Tuesday morning. Locally
stronger wind gusts near warning criteria/58 mph are possible
across higher terrain and areas vulnerable to NW gap flow like
parts of Greenville. A Wind Advisory may be needed for most, if
not all of the area later tonight or tomorrow depending on
trends. There is some concern that wet snow may linger on trees
across the far north, possibly leading to power outages when
combined with stronger winds. Strong winds and cold temperatures
will combine to produce dangerous wind chills across the North
Woods and possibly into the Saint John Valley and parts of the
Central Highlands late Monday night into Tuesday morning, where
a Wind Chill Watch has been issued. Wind chills meeting advisory
criteria are likely over a larger area. While snow will
initially be difficult to transport due to rain mixing in
Monday, a combination of fresh snow in snow showers and
sublimation of excess moisture within the top of the existing
snowpack should occur given the strong winds. This will lead to
at least patchy blowing snow capable of reducing visibility. A
period of lake/river effect snow is expected across the western
Saint John Valley into northern parts of the North Woods as -25
to -30C temperatures at 850mb move over the wider, largely ice-
free part of the Saint Lawrence River. PoPs and QPF were
locally enhanced towards the higher end of guidance over the
aforementioned area to account for this feature and typical poor
performance of coarser model guidance resolving smaller scale
features such as this.
Snow showers and flurries will diminish Tuesday evening along
with the strongest winds. Temperatures will remain fairly steady
as cold advection ceases and northwest winds begin to bring in
slightly milder air aloft behind the trough, while at the same
time staying just strong enough to prevent decoupling across
much of the area. A shortwave trough will move in late Tuesday
night, leading to increasing cloud cover and a slight chance of
a snow shower or flurries mainly across central portions of the
forecast area. By Wednesday, a weak surface reflection of the
shortwave aloft passes south of the area. Mainly dry conditions
are expected except a slight chance of a snow shower or flurries
persisting across upslope favored regions of the North Woods.
Temperatures will moderate significantly aloft and at the
surface, returning to near seasonal normals in the upper 20s
across the north and mid 30s Downeast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A stagnant upper level pattern with a trough across New England
and high amplitude ridging across the Rockies will favor mainly
dry conditions and near to below normal temperatures from mid
week through the upcoming weekend. The main feature to watch
will be a retrograding upper level low and a few weak shortwaves
swinging around it that may lead to a few periods of flurries
and isolated snow showers. However, given timing uncertainty and
low QPF associated with each potential event, PoPs were kept
below slight chance in the extended. There is reasonable
agreement among guidance that Friday will be the coldest day of
the period as a cold front pushes past the area and the core of
the upper level trough and low move overhead. However, the air
mass will not be as cold as early this week.
&&
.AVIATION /05Z MONDAY THROUGH FRIDAY/...
NEAR TERM: VFR late this evening. MVFR expected late with
developing snow north, rain/snow Downeast. Southerly low level
wind shear developing across the entire region overnight, then
persisting into early Monday afternoon. Light winds early
tonight, then south/southeast 10 to 15 knots with gusts up to 20
knots late. MVFR/IFR, occasional LIFR, across the entire region
Monday. Snow/rain, or a wintry mix, north early Monday. Rain,
or a rain/snow mix, Downeast early Monday. Snow/rain showers
across the region during the afternoon. A strong cold front
crosses the region Monday afternoon with snow squalls possible
along the front. South/southeast winds 15 to 20 knots with gusts
up to 25 knots early Monday, then west/northwest 15 to 20 knots
with gusts up to 25 knots in the wake of the cold front.
Locally gustier winds possible with snow squalls during the
afternoon.
SHORT TERM:
Monday night to Tuesday...VFR Downeast, MVFR north with snow
showers. Strong NW wind gusts up to around 40 knots.
Tuesday night to Wednesday...VFR with breezy NW winds.
Wednesday night...VFR with light NW winds.
Thursday through Friday...VFR Downeast, MVFR possible across the
north. Breezy NW winds.
&&
.MARINE...
NEAR TERM: Small craft advisory conditions develop overnight and
persist Monday in advance of the cold front. Visibilities
lowering in developing rain late tonight. Visibilities reduced
in rain Monday.
SHORT TERM: A strong cold front will cross the waters early
Monday night. In the wake of the cold front, a Storm Watch has
been issued for the waters from Monday evening through Tuesday
evening. A Heavy Freezing Spray Watch has also been issued from
late Monday night through Tuesday morning.
&&
.TIDES/COASTAL FLOODING...
A high astronomical tide around 12 PM on Monday combined with
a potential storm surge could generate a few areas of minor
splash over across low lying roadways.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Chill Watch from late tonight through Tuesday morning for
MEZ001-003-004-010.
MARINE...Storm Watch from this evening through Tuesday evening for
ANZ050>052.
Heavy Freezing Spray Watch from late tonight through Tuesday
morning for ANZ050>052.
&&
Near Term...CB/Norcross/MCB
Short Term...MStrauser
Long Term...MStrauser
Aviation...CB/Norcross/MStrauser
Marine...CB/Norcross/MStrauser
Tides/Coastal Flooding...NorcrossHazardous weather outlook, Mar 1, 2:43 AM EST, 1 minute before
Hazardous Weather Outlook National Weather Service Caribou ME 243 AM EST Mon Mar 1 2021 MEZ001-003-004-010-020745- Northwest Aroostook-Northern Somerset-Northern Piscataquis- Central Piscataquis- 243 AM EST Mon Mar 1 2021 ...WIND CHILL WARNING IN EFFECT FROM 2 AM TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for Central Highlands Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ002-005-006-011-031-032-020745- Northeast Aroostook-Northern Penobscot-Southeast Aroostook- Central Penobscot-Southern Piscataquis-Northern Washington- 243 AM EST Mon Mar 1 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015>017-029-030-020745- Southern Penobscot-Interior Hancock-Central Washington- Coastal Hancock-Coastal Washington- 243 AM EST Mon Mar 1 2021 This Hazardous Weather Outlook is for Coastal DownEast Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-020745- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 243 AM EST Mon Mar 1 2021 ...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 5 AM TO 11 AM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Heavy Freezing Spray Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Heavy Freezing Spray Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:14 AM EST | Wind Chill Warning | CAR | Aroostook, Piscataquis, Somerset | 33 hr |
| Mar 1, 1:18 AM EST | Wind Chill Advisory | CAR | Aroostook, Penobscot, Piscataquis, Washington | 33 hr |
| Mar 1, 2:44 AM EST | Storm Warning | CAR | 40 hr | |
| Mar 1, 8:19 AM EST | Coastal Flood Statement | CAR | Hancock | 5 hr |
| Mar 1, 8:19 AM EST | Coastal Flood Advisory | CAR | Washington | 5 hr |
| Mar 1, 3:31 PM EST | Wind Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 28 hr |
Nearby
Heavy Freezing Spray Warnings in Maine, 2021Every heavy freezing spray warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.